Colorado, 2006

Flash Flooding and Hail in Colorado, July 17, 2006

July 17, 2006 · NWS BOU · 8 events in 2 counties and zones

5 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 1:25 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 1:25 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT MON JUL 17 2006

.SHORT TERM DISCUSSION...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER
COLORADO THROUGH TUESDAY.  PW VALUES ARE PROGGED TO CONTINUE TO
INCREASE LATE THIS AFTN AND EVENING TO AROUND 1 INCH ALONG THE FRONT
RANGE...WITH A LOW LEVEL ELY FLOW IN PLACE.  STORMS HAVE REMAINED
NEARLY STATIONARY THIS AFTN.  MID LVL CAP AND COOLER AMS IN THE
LOWER LEVELS SHUD CAP MOST OF THE TSTM POTENTIAL OVR THE NERN PLAINS
THIS EVENING...BUT DECIDED TO KEEP MNTN OF ISOLD TSTMS. AS FAR AS
THE MTNS AND FOOTHILLS ARE CONCERNED...ONGOING CONVECTION COULD AMT
IN SOME HEAVY RAIN SHOWERS LATE THIS AFTN AND EVENING.  MAIN CONCERN
WILL BE THE BURN AREAS...PARTICULARLY HAYMAN.  STORMS HOWEVER HAVE
DRIFTED AWAY FM THE BURN AREA SO FAR THIS AFTN.  AS FOR TUESDAY...
THE UPPER RIDGE WL FLATTEN SLIGHTLY ALLOWING FOR A SLGTLY BETTER WLY
FLOW ALOFT. PROGGED PW VALUES ARE STILL NEAR 1 INCH... WITH CAPES FM
1200-2200 J/KG.  MAIN QUESTION MAY AGAIN BE THE WARM MID LVL
TEMPERATURES OVER THE PLAINS AREAS.  FOR NOW WILL GO WITH SCT POPS
MTNS...WITH JUST ISOLD POPS OVER THE PLAINS.  WITH WEAK SFC TROF IN
PLACE OVR ERN CO...LOW LEVEL WINDS MAY BE SWLY.  TEMPERATURES MAY
AGAIN THREATEN TO REACH THE CENTURY MARK

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN A BROAD FLAT
UPR RDG OVR WRN AND CNTL U.S. THRU PRD.  THIS WILL CONT TO ALLOW
MID AND HI LVL MONSOONAL MSTR TO BE ENTRAINED IN THE CIRC AND TO
SPRD INTO THE CNTRL RCKYS.  FCST UPR AIR SOUNDINGS SHW GUD CAPES
AND ONLY SML AMTS OF CIN AND PW VALUES TO ARND 1 INCH ON PLAINS.
FOR THIS REASON WILL INCREASE POPS ACRS AREA THRU PRD.  ON THU A
CDFNT WILL MOVE S OVER THE PLAINS WHICH WILL INCRS LO LEVEL MSTR
AND CHC OF PCPN ESPCLY IN AND NR ERN FTHLLS.  FARTHR TO E COOLER
AMS AT SFC MAY KEEP AMS CAPPED...BUT WILL KEEP SML POPS FOR NOW.
LCLY HVY RAIN MAY OCCUR ON BOTH DAYS.  TEMPS WILL RECOVER ON WED
AND BE QUITE WARM AGAIN ESPCLY ON PLAINS...BUT CDFNT ON THU WILL
COOL TEMPS TO NEAR SEASONL NORMS.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GDNC VALUES BUT FAVR THE COOLER NAM12 SFC TEMPS ON THU.

IN EXTENDED PRD...FRI-MON...MDLS BUILD HI AMPLITUDE UPR RDG OVER
WRN U.S. WITH W TO NWLY FLO ALF ACRS CNTRL RCKYS.  HWVR DEEP LYR
MEAN CIRC CONTS TO SHOW MONSOONAL MSTR ENTRAINED IN THIS FLO ALF
AND SPRDNG INTO FCST AREA THRU MON AS DRIER AIR FM NW IS SHUNTED
TO N AND E.  WILL THUS INCRS POPS AND AREAL COVERAGE OF LATE DAY
CONVECTION AND KEEP TEMPS AROUND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jul 17, 10:12 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON JUL 17 2006

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING COMBINED WITH SOME SUBTROPICAL MOISTURE OVER THE
AREA WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND FOOTHILLS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP
OVER THE PALMER DIVIDE AND FRONT RANGE URBAN CORRIDOR LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS AS WELL.

THE THREAT OF SEVERE WEATHER IS LOW DUE TO THE WEAK FLOW ALOFT AND
WARM MID LEVEL TEMPERATURES. IF ENOUGH WARMING DOES TAKE PLACE
HOWEVER...THEN THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  THE HAYMAN BURN AREA WOULD BE ESPECIALLY SUSCEPTIBLE TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

The radar

The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Elbert

When
July 17, 7:40 PM MST
Where
Elbert County, 2 mi SE of Matheson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -103.950

Thunderstorm Wind, Elbert

When
July 17, 7:45 PM MST
Where
Elbert County, Cedar Pt
Measured
60 kt (69 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -103.900

Intense thunderstorm winds blew over two semi-trucks near mile marker 348 along Interstate 70.

Thunderstorm Wind, Elbert

When
July 17, 7:50 PM MST
Where
Elbert County, 6 mi SE of Cedar Pt
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.817

Another semi-truck was blown over near exit 354 along Interstate 70.

Thunderstorm Wind, Elbert

When
July 17, 7:50 PM MST
Where
Elbert County, 7 mi SE of Cedar Pt
Measured
60 kt (69 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.283, -103.800

A semi-truck was blown on its side near exit 354 along Interstate 70.

Thunderstorm Wind, Elbert

When
July 17, 8:00 PM MST
Where
Elbert County, 3 mi SE of Cedar Pt
Measured
67 kt (77 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.317, -103.867

Flash Flood, Elbert

When
July 17, 8:00 PM MST to 10:00 PM MST
Where
Elbert County, 5 mi SE of Cedar Pt
Reported by
TRAINED SPOTTER
Coordinates
39.287, -104.136 (the zone’s center; the record gives no point)

Severe thunderstorms caused flash flooding near exit 354 of Interstate 70. A spotter reported a nearby road inundated under 4 feet of water.

Flash Flood, Lincoln

When
July 17, 8:30 PM MST to 10:00 PM MST
Where
Lincoln County, 3 mi N of Limon
Reported by
TRAINED SPOTTER
Coordinates
38.988, -103.514 (the zone’s center; the record gives no point)

A trained spotter reported that heavy rain had washed out two county roads.

Thunderstorm Wind, Lincoln

When
July 17, 8:32 PM MST
Where
Lincoln County, 12 mi N of Genoa
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524991, 5524992, 5524993, 5525048, 5525049, 5525050, 5525051, 5525052.